Michigan, 2007

Damaging Winds in Michigan, August 7, 2007

August 7, 2007 · NWS DTX · 4 events in 2 counties and zones

A warm and moist airmass settled over the area and sparked a couple of severe thunderstorms over Washtenaw and Lenawee Counties. This was an all wind event with the most tree damage occurring in the Chelsea area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A warm and moist airmass settled over the area and sparked a couple of severe thunderstorms over Washtenaw and Lenawee Counties. This was an all wind event with the most tree damage occurring in the Chelsea area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 7, 2:48 PM EST, 2 hours 59 minutes earlier.

Area forecast discussion, Aug 7, 2:48 PM EST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
348 PM EDT TUE AUG 7 2007

.SHORT TERM...THROUGH TONIGHT

FORECAST AREA IS FIRMLY ENTRENCHED IN THE WARM SECTOR OF A SURFACE
LOW LOCATED OVER WESTERN LAKE SUPERIOR. AIRMASS IS EXTREMELY
MOIST...WITH SURFACE DEWPOINTS IN THE LOW 70S AND PRECIPITABLE WATER
VALUES IN EXCESS OF TWO INCHES.

CLOUD COVER AND EARLIER RAINFALL HAVE REALLY PUT A LID ON CONVECTION
SO FAR THIS AFTERNOON. HOWEVER SKIES ARE BEGINNING TO CLEAR
OUT...ESPECIALLY OVER THE SOUTHERN CWA...AND SATELLITE IMAGERY IS
STARTING TO FILL IN WITH CU TO OUR SOUTHWEST. VAD WIND PROFILE SHOWS
STRONG UNIDIRECTIONAL SHEAR UP TO 8000 FEET...AND LAPS ANALYSIS
SHOWS 1500+ J/KG OF CAPE BUILDING UP OVER THE SOUTHERN PORTION OF
THE FORECAST AREA. CONSIDERING ALL THIS...AND WITH STRONG UPPER
DIFFLUENCE OVERHEAD DUE TO A JET STREAK RIGHT ENTRANCE REGION...WILL
KEEP SCATTERED POPS IN FOR THIS EVENING. A FEW SEVERE STORMS ARE
STILL POSSIBLE OVER THE SOUTHERN CWA TODAY CONSIDERING SHEAR AND
CAPE VALUES. STILL CONFIDENT THE GREATEST THREAT FROM THUNDERSTORMS
WILL BE HEAVY RAINFALL AND THE THREAT FOR FLOODING...ESPECIALLY
CONSIDERING HOW SATURATED SOILS ARE IN MANY AREAS. MODELS SHOW A
WEAK COLD FRONT PASSING THROUGH THE NORTHERN PORTION OF THE FORECAST
AREA TONIGHT. FRONTAL DYNAMICS LOOK TOO WEAK WITH THE FRONT TO PUT
IN OVERNIGHT POPS FOR THE NORTHERN CWA...BUT WILL KEEP SLIGHT CHANCE
MENTION IN FOR ALL OF LAKE HURON THROUGH THE EARLY EVENING GIVEN THE
ACTIVITY CURRENTLY FIRING OVER LAKE SUPERIOR AHEAD OF THE FRONT.

EXPECTING FOG AND LOW CLOUD DEVELOPMENT TONIGHT AS SKIES
CLEAR...HIGH DEWPOINTS REMAIN...AND WINDS DECREASE. ADDING TO
CONCERNS IS HIGH SOIL MOISTURE. MENTIONED FOG IN ALL PUBLIC PRODUCTS
AND FOR THE NEARSHORE ZONES...AND WILL HAVE TO LET THE EVENING SHIFT
DETERMINE JUST HOW LOW THE VISIBILITIES WILL GO...WHICH WILL DEPEND
ON TRENDS LATE THIS AFTERNOON AND THIS EVENING.

&&

.LONG TERM...WEDNESDAY THROUGH TUESDAY

FORECAST FOR WEDNESDAY WILL BE A BIT TRICKY UNTIL AFTERNOON/EVENING
CONVECTION TO OUR WEST REARS ITS HEAD. GFS TAKES THE MCV THAT IS NOW
TRACKING ACROSS EASTERN NEBRASKA AND BRINGS IT EAST THROUGH LOWER
MICHIGAN TOMORROW MORNING. ALTHOUGH CONVECTION IS FIRING WITHIN THIS
FEATURE ATTM...THIS SCENARIO IS UNREALISTIC AS THUNDERSTORMS SHOULD
ERUPT OVER SOUTHEAST NEBRASKA/SOUTHERN IOWA IN VERY UNSTABLE AIR TO
THE SOUTH OF STATIONARY BOUNDARY THAT THIS VORTICITY CENTER WILL BE
TRACKING ALONG. THE UPPER FLOW REGIME WOULD THEN BRING ANY MCS THAT
DEVELOPS EAST THROUGH THE MISSISSIPPI/OHIO VALLEY TONIGHT. SO...PLAN
ON LEAVING THE WEDNESDAY FORECAST DRY AS BOUNDARY TO FOCUS STORMS
TOMORROW SHOULD BE SOUTH OF THE BORDER BASED ON THIS SCENARIO.

THE NEXT CHANCE OF THUNDERSTORMS COMES LATE WEDNESDAY NIGHT INTO
THURSDAY AS A SHORTWAVE OVER NEW MEXICO...WHICH IS EMBEDDED IN THE
SOUTHWEST MONSOONAL FLOW...PHASES TO SOME DEGREE WITH A SIZABLE WAVE
OVER THE PACIFIC NORTHWEST AND MOVES INTO GREAT LAKES. UNSTABLE AIR
WILL REMAIN IN PLACE OVER THE AREA...WHICH WILL FUEL ANY ACTIVITY
THAT DEVELOPS IN RESPONSE TO THIS DISTURBANCE.

IN BEHIND THIS SYSTEM...A RELATIVELY QUIET PERIOD SETS UP AS WEAK
HIGH PRESSURE SETTLES OVER THE REGION FRIDAY INTO SATURDAY. BY THE
MIDDLE OF THE WEEKEND INTO EARLY NEXT WEEK...HOWEVER...THE FORECAST
BECOMES TRICKY AS MODELS SUGGEST A SERIES OF ADDITIONAL SHORTWAVES
RACING BACK INTO THE GREAT LAKES AROUND THE TOP OF THE LARGE UPPER
RIDGE CENTERED OVER THE CENTRAL/SOUTHERN PLAINS. ALTHOUGH IT APPEARS
THAT SCATTERED SHOWERS AND THUNDERSTORMS WILL INDEED RETURN TO THE
REGION LATE IN THE FORECAST...THE EXACT TIMING WILL BE DIFFICULT.

TEMPERATURES WILL REMAIN RATHER WARM THROUGH THE PERIOD...PRETTY
MUCH WHAT WOULD BE EXPECTED FOR THE SECOND WEEK OF AUGUST...WITH
HIGHS GENERALLY IN THE 80S TO AROUND 90. THE HIGHER HUMIDITY LEVELS
WE HAVE EXPERIENCED THE PAST SEVERAL DAYS WILL WANE SOMEWHAT WITH
THE AFOREMENTIONED HIGH PRESSURE SYSTEM LATE IN THE WEEK...BUT THEN
RETURN BY LATE IN THE WEEKEND INTO NEXT WEEK.

&&

.MARINE...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE FROM LAKE ST CLAIR ON SOUTH
TONIGHT AS WEAK LOW PRESSURE RIPPLE ALONG A STATIONARY FRONT. AS
THIS LOW PASSES EAST...NORTHWEST WINDS OF 15 TO 20 KNOTS WILL THEN
DEVELOP OVER LAKE HURON. HIGH PRESSURE WILL THEN OVERSPREAD THE AREA
ON WEDNESDAY...ALLOWING WINDS TO DIMINISH AND BECOME MORE VARIABLE.
ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY AS ANOTHER LOW
PRESSURE SYSTEM MOVES INTO THE AREA.

&&

.PREV DISCUSSION...ISSUED 152 PM EDT TUE AUG 7 2007

AVIATION...

UPSTREAM SATELLITE DATA SUGGESTS MVFR CEILINGS WILL CONTINUE FOR
THE NEXT SEVERAL HOURS OVER FNT AND MBS BEFORE THEY BREAK OUT TO
VFR. SHOWERS AND THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON IN A
MOIST AND UNSTABLE AIRMASS. HARD TO PINPOINT WHERE EXACTLY THESE
WILL OCCUR AS THERE ARE SEVERAL LOW LEVEL BOUNDARIES AND WEAK
IMPULSES CURRENTLY MOVING ACROSS SOUTHEAST MICHIGAN...BUT THE
GREATEST POTENTIAL WILL EXISTS AT DTW AND DET. TEMPO GROUP WAS
ADDED TO 18Z TAF ISSUANCE...WHILE MENTION WAS LEFT OUT OF FNT AND
MBS. CHANCES ARE TOO LOW TO MENTION UP THERE...BUT WILL KEEP AN
EYE ON SATELLITE AND RADAR TRENDS AND AMEND IF NECESSARY.

KEPT 2 SM VIS GROUP STARTING AT 08Z FOR ALL TAF SITES AS SATURATED
SOILS...HUMID AIRMASS...LIGHT WINDS...AND CLEARING SKIES WILL
BRING A HIGH POTENTIAL FOR THE DEVELOPMENT OF BR AND FG OVERNIGHT.
WILL HAVE TO SEE HOW WEATHER EVOLVES THIS AFTERNOON AND EVENING IN
ORDER TO GET A BETTER FEEL FOR HOW LOW VISIBILITIES WILL GO. RIGHT
NOW IT LOOKS LIKE THE GREATEST POTENTIAL FOR FOG WILL BE AT
MBS...AS THE AREA RECEIVED TWO INCHES OF RAINFALL EARLIER TODAY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

SHORT TERM...OROW
LONG TERM....DG
MARINE.......DG
AVIATION.....OROW

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Aug 7, 2:55 PM EST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
355 PM EDT TUE AUG 7 2007

UPDATED FOR THUNDERSTORM POTENTIAL

MIZ047>049-053>055-060>063-080930-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-
355 PM EDT TUE AUG 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON
AND EVENING AS AN UPPER LEVEL DISTURBANCE INTERACTS WITH A WARM
FRONT LIFTING NORTHWARD OVER MICHIGAN. A FEW OF THESE
THUNDERSTORMS MAY BE STRONG...AND PRODUCE WIND GUSTS UP TO 45 MPH
AND SMALL HAIL. MOVEMENT OF THESE THUNDERSTORMS WILL BE TO THE
EAST AT 25 MPH. ALTHOUGH A FEW STRONG STORMS ARE POSSIBLE...THE
MAIN THREAT FROM THESE THUNDERSTORMS WILL BE HEAVY RAIN.
MINOR LOCALIZED FLOODING WILL BE POSSIBLE...ESPECIALLY WHERE SOILS
ARE ALREADY SATURATED FROM HEAVY RAINFALL EARLIER TODAY.

A FEW THUNDERSTORMS WILL THEN LINGER INTO THE EVENING...BEFORE
ENDING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT INTO THURSDAY AS
AN UPPER LEVEL DISTURBANCE PASSES THROUGH THE REGION AND THEN AGAIN
NEXT MONDAY DUE TO ANOTHER DISTURBANCE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.

MIZ068>070-075-076-082-083-080930-
LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
355 PM EDT TUE AUG 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON
AND EVENING AS AN UPPER LEVEL DISTURBANCE INTERACTS WITH A WARM
FRONT LIFTING NORTHWARD ACROSS MICHIGAN. THERE IS A SLIGHT CHANCE OF
SEVERE WEATHER...ESPECIALLY BEFORE 8 PM. THUNDERSTORMS MOVEMENT
WILL BE TO THE EAST AT 25 MPH.

ALTHOUGH SEVERE WEATHER IS POSSIBLE...THE MOST LIKELY THREAT FROM
THESE THUNDERSTORMS WILL BE HEAVY RAIN. MINOR LOCALIZED FLOODING
WILL BE POSSIBLE...ESPECIALLY SOUTH OF A LINE FROM SALINE TO
ROMULUS WHERE SOILS ARE THE MOST SATURATED FROM HEAVY RAINFALL
EARLIER TODAY.

THUNDERSTORM CHANCES WILL LINGER THROUGH THE EVENING...ENDING
AROUND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT INTO THURSDAY AS
AN UPPER LEVEL DISTURBANCE PASSES THROUGH THE REGION AND THEN AGAIN
NEXT MONDAY DUE TO ANOTHER DISTURBANCE.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-080930-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
355 PM EDT TUE AUG 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON
AND EVENING AS AN UPPER LEVEL DISTURBANCE INTERACTS WITH A WARM
FRONT LIFTING NORTHWARD ACROSS MICHIGAN. STRONG THUNDERSTORMS WITH
WIND GUSTS TO 35 MPH ARE POSSIBLE THIS AFTERNOON AND EVENING OVER
ALL MARINE AREAS. THERE IS ALSO A SLIGHT CHANCE OF SEVERE WEATHER
OVER LAKE ST CLAIR AND LAKE ERIE...ESPECIALLY BEFORE 8 PM.
THUNDERSTORMS MOVEMENT WILL BE TO THE EAST AT 25 MPH.

THUNDERSTORM CHANCES WILL LINGER THROUGH THE EVENING FOR LAKE ST
CLAIR AND WESTERN LAKE ERIE...ENDING AROUND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT INTO THURSDAY AS
AN UPPER LEVEL DISTURBANCE PASSES THROUGH THE REGION AND THEN AGAIN
NEXT MONDAY DUE TO ANOTHER DISTURBANCE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

OROW/DG

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The Detroit radar (KDTX), 100 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lenawee

When
August 7, 5:47 PM EST
Where
Lenawee County, 3 mi W of Onsted
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.000, -84.238

A trained spotter reported trees down.

Thunderstorm Wind, Washtenaw

When
August 7, 7:21 PM EST
Where
Washtenaw County, Chelsea
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.320, -84.020

A trained spotter reported numerous tree branches 3 inches in diameter down.

Thunderstorm Wind, Washtenaw

When
August 7, 7:23 PM EST
Where
Washtenaw County, Chelsea
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.320, -84.020

Law enforcement reported a tree ten inches in diameter down.

Thunderstorm Wind, Washtenaw

When
August 7, 7:32 PM EST
Where
Washtenaw County, 2 mi E of Chelsea
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.320, -83.981

A trained spotter reported limbs 6 to 7 inches in diameter down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53224, 53221, 53222, 53223.